MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM TI ALLOY L 600MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM TI ALLOY L 600MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48232600
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a xia 3 titanium rod fractured post-operatively.The patient had experienced external trauma (patient fell), and the rod breakage and vertebral body fracture were found during the examination.The patient was revised to remove the fractured rod and add additional fixation.
 
Additional Manufacturer Narrative
The provided x-ray confirms that both rods fractured- it was reported that the same rod was used bi-laterally.Fractures both occur superior to l5 screw head.Additionally, it was reported that the vertebral body was found to be fractured.There were no other device failures in the construct.The date of patient fall is unknown.Visual inspection was performed, and it was confirmed the returned right rod is fractured.A fracture fragment was also returned.The fracture surface of main rod is more smooth than the other end of the returned rod indicating fracture was most likely due to instantaneous fracture.Additionally, no beach or wear marks can be seen on the fracture surface which further supports that this was an instantaneous fracture.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.The xia 3 surgical technique guide was reviewed and the follow relevant information was identified: the surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.Adverse effects: ¿ while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.¿ bending, disassembly or fracture of any or all implant components.¿ fatigue fracture of spinal fixation devices, including screws and rods, has occurred.The most likely cause of the reported event was determined to be due to patient fall outside of the hospital.The bi-lateral fracture of both rods in the same location indicates fractures were caused by an instantaneous stress.Lack of beach stress marks indicates fracture was due to instantaneous stress.Fracture of vertebral body indicates that the fall most likely generated enough force to fracture implants.The age of implantation likely contributed to the event as well.Implants cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Devices were implanted for over 6 years at the time of event.
 
Event or Problem Description
It was reported that a xia 3 titanium rod fractured post-operatively.One 600mm xia 3 titanium rod was cut and both pieces were implanted bilaterally.The patient had experienced an external trauma (patient fell).Subsequently, when the patient came in for a post-operative examination it was noted that the rod fractured bilaterally as well as the vertebral body.The patient was revised to remove the fractured rod and add additional fixation.This record captures the right side fracture of the xia titanium rod.

Brand Name
XIA 3 TITANIUM ROD DIAM 6MM TI ALLOY L 600MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12740822
Report Number0009617544-2021-00216
Device Sequence Number4775017
Product Code NKB
UDI-Device Identifier04546540560582
UDI-Public04546540560582
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K142381
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48232600
Device Catalogue Number48233600
Device Lot NumberGC4
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/04/2021
Supplement Date Received by Manufacturer01/09/2022
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date01/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexFemale
Patient Weight56 KG